Q. I have PKD and my BP spikes within 2-3 days. Why?

Answered by
Dr. Pranaw Kumar Jha
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 30, 2020

Hello doctor,

I am a 57-year-old male with polycystic kidney disease. My BMI is 27, and I am a non-smoker. My creatine ~1.25, eGFR ~63. I am currently on 30 mg Lisinopril, 12.5 mg Hydrochlorothiazide daily.

Most recently I changed to (6 months ago), taking 40 mg Lisinopril only and noticed bp increasing so added the HCT. Since starting HCT, hypernatremic @ NA=130.

My query is I get a rapid spike in blood pressure over the course of two to three days from well-controlled 130/80 mmHg to 165/105 mmHg which has maintained for the last seven days and continues. What are the possible causes of such a rapid sustained spike?

 

This is an Ad. icliniq or icliniq doctors do not endorse the content in the ad.

#

Hello,

Welcome to icliniq.com.

The causes of this accelerated phase could be multiple. Is there any change in dietary habit with increased salt intake? Any recent change in antihypertensive? Did you by any chance miss antihypertensive medications? Any consumption of pain killer NSAIDs (nonsteroidal anti-inflammatory drugs)? If none of this is true sometimes it could be just because of variation in weather with winters starting.

My advice will be to continue with Lisinopril as advised. As HCTZ (hydrochlorothiazide) is causing hyponatremia I will stop that and can add Tolvaptan which has been approved specially for ADPKD (autosomal dominant polycystic kidney disease). This has to be done by your nephrologist though. For better control of BP add Amlodipine 5 mg once daily and monitor blood pressure.

Please note that a common cause of hyponatremia in such a scenario is increased water intake, salt restriction, reduced protein intake and hydrochlorothiazide. Combination of these factors is common in ADPKD patients as doctors would be advising for all these.


Was this answer helpful?

 | 

 

This is an Ad. icliniq or icliniq doctors do not endorse the content in the ad.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Why do I get anxiety and hot flushes at 4 PM everyday?

Query: Hello doctor, I recently was referred to a renal specialist for low sodium levels by my primary care physician. After a complete kidney workup, he said that they were functioning well. But, he changed my hypertension medicine from Lisinopril to Losartan and discontinued my diuretics. As a result, my...  Read Full »

Kidney Cyst - Causes, Symptoms, Diagnosis, and Treatment

Article Overview: Did you know a cyst or a fluid-filled sac can grow in your kidneys also? Learn about how it can affect your kidneys and the causes, symptoms, diagnosis, and treatment of kidney cysts. Read Article


Dr. Sneha Kannan
Nephrologist

What Is a Kidney Cyst? A fluid-filled round pouch that grows inside a kidney is called a kidney cyst. Kidneys are the bean-shaped organs that produce urine by clearing out waste from the bloodstream. Single or multiple cysts can be present on a single kidney or both kidneys. Kidney cysts do not usu...  Read Article

Can I take Melatonin while on Lisinopril?

Query: Hi doctor, I am currently taking Lisinopril for high BP. May I use a salt substitute to reduce magnesium level? Can I take Melatonin while on Lisinopril?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.